"THE HEART OF THE MATTER"
a special program of the National Emergency Medicine Association (NEMA)


Return to Topic List

Week: 576.4

Guest: Dr. Marshall Plaut, National Institute of Allergy & Infectious Diseases

Topic: The result of too much allergy medicine

Host/ Producer: Steve Girard

NEMA: Allergy medicine rebound!...coming up...

SPOT: For 15 years, the National Emergency Medicine Association has worked against stroke, heart disease and trauma. Join the effort, call 800-332-6362.

NEMA: If you have allergies, and take medication, there's a good chance you've experienced 'rebound'....Dr. Marshall Plaut of the National Institute of Allergy and Infectious Diseases...

PLAUT: Rebound is a phenomenon that occurs where one medication, when its affect wears off, your symptoms go back to where they were before, or even to worse then what they were before you took the medication. Rebound...usually we talk about decongestants, especially internasal decongestant sprays, where typically the decongestant will, in fact, constrict blood vessels and relieve the congestion in the nose... but after a few hours, when the effect wears off, you may actually get worse swelling than you had before. And sometimes the rebound is such a major problem that you need to get to the doctor to take another medication to stop this rebound affect from decongestants.

NEMA: Monitor the times you use nasal sprays...and if you'reusing them longer than three days...you are dealing with an allergy, and need better medicines to handle it. I'm Steve Girard at The Heart of the Matter.

 

 

Send mail to info@nemahealth.org with questions or comments about this web site.
Copyright © 1997 National Emergency Medicine Assoc., Inc.
Last modified: May 15, 2022